Alert archive / Illinois / Red Flag Warnings in 2010

Red Flag Warning 4, NWS Lincoln, IL

October 21, 20106 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Oct 21, 2010, 3:43 AM CDT for 6 counties in Illinois. It took effect at Oct 21, 2010, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2010, 3:43 AM CDT (08:43 UTC)
In effect from
Oct 21, 2010, 12:00 PM CDT
Expired
Oct 21, 2010, 6:00 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL

Counties Clark County, IL, Crawford County, IL, Edgar County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 92 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WWUS83 KILX 210843
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
343 AM CDT THU OCT 21 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

.WARM AND DRY CONDITIONS WILL PREVAIL ACROSS EAST CENTRAL AND
PARTS OF SOUTHEASTERN ILLINOIS TODAY. DRY CONDITIONS...GUSTY WINDS
AND LOW FUEL MOISTURE WILL RESULT IN A HIGH FIRE DANGER IN THE
EARLY AFTERNOON HOURS.

ILZ057-063-067-068-072-073-211600-
/O.NEW.KILX.FW.W.0004.101021T1700Z-101021T2300Z/
EDGAR-CLARK-JASPER-CRAWFORD-RICHLAND-LAWRENCE-
343 AM CDT THU OCT 21 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN ILLINOIS...57...63...67...68...72...73

THOUGH TEMPERATURES ARE FAIRLY MODERATE ACROSS MUCH OF THE
REGION...AN EXTENDED PERIOD OF DRY CONDITIONS HAVE LEFT MUCH OF
THE AVAILABLE FUELS VERY DRY. LOW FUEL MOISTURE IN COMBINATION
WITH RELATIVE HUMIDITY AT OR BELOW 25% THIS AFTERNOON AND
SUSTAINED WINDS FROM 15 TO 20 MPH WITH HIGHER GUSTS WILL ENHANCE
THE FIRE THREAT IN PORTIONS OF EAST CENTRAL AND SOUTHEASTERN
ILLINOIS. THOSE WITH FIRE WEATHER INTERESTS SHOULD MONITOR THE
SITUATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
812 
WWUS83 KILX 211547
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1047 AM CDT THU OCT 21 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

.LOW RELATIVE HUMIDITY VALUES...LOW FUEL MOISTURE...AND GUSTY WINDS
WILL COMBINE TO CREATE A HIGH FIRE DANGER ACROSS PARTS OF THE
WABASH RIVER VALLEY THIS AFTERNOON.

ILZ057-063-067-068-072-073-212300-
/O.CON.KILX.FW.W.0004.101021T1700Z-101021T2300Z/
EDGAR-CLARK-JASPER-CRAWFORD-RICHLAND-LAWRENCE-
1047 AM CDT THU OCT 21 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING.

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN ILLINOIS...57...63...67...68...72...73

AN EXTENDED PERIOD OF DRY WEATHER HAS RESULTED IN VERY LOW FUEL
MOISTURE ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS. THE DRY
CONDITIONS...IN COMBINATION WITH RELATIVE HUMIDITY VALUES AT OR
BELOW 25 PERCENT AND SUSTAINED WINDS FROM 15 TO 20 MPH WITH HIGHER
GUSTS...WILL ENHANCE THE FIRE DANGER THIS AFTERNOON. THOSE WITH FIRE
WEATHER INTERESTS SHOULD MONITOR THE SITUATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BARNES
842 
WWUS83 KILX 212255
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
555 PM CDT THU OCT 21 2010

ILZ057-063-067-068-072-073-220000-
/O.EXP.KILX.FW.W.0004.000000T0000Z-101021T2300Z/
EDGAR-CLARK-JASPER-CRAWFORD-RICHLAND-LAWRENCE-
555 PM CDT THU OCT 21 2010

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN ILLINOIS...57...63...67...68...72...73

WINDS HAVE DIMINISHED ACROSS SOUTHEAST ILLINOIS LATE THIS 
AFTERNOON AS HIGH PRESSURE SETTLES IN FROM THE NORTHWEST. 
IN ADDITION...HUMIDITY LEVELS ARE EXPECTED TO RISE SOME
THIS EVENING AND OVERNIGHT...AS A RESULT...THE RED FLAG 
WARNING WILL BE ALLOWED TO EXPIRE AT 600 PM CDT. 

$$
SMITH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Oct 21, 3:42 AM CDT, 1 minute earlier.

Area forecast discussion, Oct 21, 3:42 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
342 AM CDT THU OCT 21 2010

.DISCUSSION...
ISSUED 320 AM CDT THU OCT 21 2010
WEAK AND DRY COLD FRONT HAS SURGED THROUGH MUCH OF CENTRAL
ILLINOIS THIS MORNING. LITTLE MORE THAN A WIND SHIFT ASSOCIATED
WITH THIS BOUNDARY. DEEP LOW OVER THE DESERT SW AND A BROAD SCALE
TROF OVER THE GREAT LAKES KEEPS ILX IN A NWRLY REGIME. HIGH
PRESSURE EDGING CLOSER TO THE REGION AS THE SFC TROF MAKES ITS WAY
THROUGH TODAY. FIRST ISSUE OF IMPORTANCE IS THE RATHER DRY AND
WINDY SITUATION CREATING A FIRE WEATHER ISSUE...BUT HAVE ADDED A
SEPARATE PORTION OF THE DISCUSSION TO HANDLE THAT...REFERENCE
BELOW. NEXT MAIN ISSUE FOR THE FORECAST IS THE SERIES OF SYSTEMS
IN LINE TO BREAK UP THE DRY TREND FOR CENTRAL ILLINOIS. GFS AND
ECMWF STILL WITH MAJOR DIFFERENCES ACROSS THE BOARD. SIDING A BIT
WITH THE GFS THROUGH SUNDAY...AND ON THE OTHER SIDE OF
THAT...THE FORECAST IS VERY MUCH A BLEND AS THE CONFIDENCE IN ANY
OPERATIONAL MODEL IS LACKING.

SHORT TERM...TODAY AND TONIGHT...
DRY AND WINDY...AT LEAST EARLY. TEMPERATURES A LITTLE COOLER THAN
YESTERDAY AND A BIT BREEZY THRU THE EARLY PORTION OF THE AFTERNOON
UNTIL THE SFC PRESSURE GRADIENT RELAXES CONSIDERABLY BEHIND THE
WEAK BOUNDARY AND TROF MAKING ITS WAY TO THE SOUTH AND EAST. WINDS
YESTERDAY WERE UNDERESTIMATED CONSIDERABLY AND WE ENDED UP WITH
SOME RATHER GUSTY CONDITIONS. HEIGHT GRADIENTS...AND SUBSEQUENTLY
WINDS...AT 925 MB TO 700 MB ARE A LITTLE TIGHTER/STRONGER THAN
YESTERDAY AND BUFKIT AGREES WITH MOMENTUM TRANSFER OF SOME 20-23
KT WINDS MAKING IT DOWN TO THE SFC IN THE EARLY AFTERNOON HOURS.
TEMPS IN THE OVERNIGHT DROP CONSIDERABLY...PARTICULARLY IN THE
EAST WITH THE LOWER DWPTS...CREATING A SITUATION FOR SOME PATCHY FROST.

LONG TERM...FRIDAY THROUGH MONDAY...
NOT A LOT HAS CHANGED IN 24 HOURS WITH THE FORECAST OF THE NEXT
SYSTEM. PRECIP ONSET IS MAINLY AFTER MIDNIGHT FRI NIGHT/SAT
MORNING AND THEN POPS THROUGH THE WEEKEND AND INTO THE FIRST
PORTION OF NEXT WEEK. MAJOR DIFFERENCES WITH THE MODELS STILL
INCLUDES THE MUCH FURTHER SOUTH SFC LOW WITH THE GFS AND THE MORE
NORTHERLY ECMWF. AT LEAST INITIALLY...SIDING MORE WITH THE GFS AS
THE SYSTEM BECOMES NEGATIVELY TILTED AS IT EJECTS OUT FROM THE
SWRN CONUS. WOULD EXPECT A MORE AGGRESSIVELY DEVELOPING SYSTEM AND
A VERTICALLY TILTED LOW. GFS DELIVERS WHILE THE ECMWF CREATES A
MORE VERTICALLY STACKED SYSTEM. THAT BEING SAID...BOTH SYSTEMS
MOVE INTO A RATHER DIFFUSE HEIGHT PATTERN ACROSS THE
PLAINS...CREATING A STICKY SITUATION FOR CALLING THE ACTUAL ONSET
OF PRECIP FOR THE MIDWEST. ON THE OTHER SIDE OF THE INITIAL STORM
SYSTEM WREAKING HAVOC ON OUTDOOR PLANS FOR THE WEEKEND...ANOTHER
SYSTEM DIGS IN OVER THE WEST COAST AND MAKES ITS WAY INTO THE
MIDWEST LATE MONDAY/TUESDAY. WITH THE LATEST ECMWF RUN...THE TWO
MODELS ARE IN BETTER AGREEMENT WITH A BREAK IN THE PRECIP POSSIBLE
FOR MONDAY DURING THE DAY. HOWEVER...WITH SO MUCH CONTINGENT ON
THE DEVELOPMENT AND PASSAGE OF THE FIRST SYSTEM...AND THE ENTIRE
REGION IN THE MIDST OF A MAJOR PATTERN SHIFT...WILL BE LEAVING THE
MODERATE POPS THROUGHOUT FOR NOW.

HJS
&&

.AVIATION...
ISSUED 1115 PM CDT WED OCT 20 2010

VERY LITTLE IN THE WAY OF CHANGES PLANNED FOR THIS FORECAST PERIOD
AS VFR CONDITIONS ARE EXPECTED TO CONTINUE. WIND PROFILERS CONTINUE
TO INDICATE SOME STRONGER WINDS BETWEEN 1500-2500 FEET...WITH THE
AVERAGE WIND SPEEDS FROM 35-45 OUT OF THE NW. WL CONTINUE WITH THE
LLWS FOR THE REST OF THE NIGHT AS CORE OF THE STRONGER WINDS WILL
SHIFT ACRS OUR AREA AND THEN TO OUR SOUTH BY MRNG. NOT EXPECTING
AS MUCH WIND LATER TMRW AS SFC HIGH PRESSURE STARTS TO PUSH TWDS
OUR AREA. FORECAST SOUNDINGS CONTINUE TO INDICATE SOME GUSTS MIXING
TO THE SFC WITH HIGHEST GUSTS ACRS THE EAST WHERE WE MAY SEE SOME
GUSTS ARND 20 KTS AT TIMES FROM LATE MRNG INTO THE MID AFTN HOURS.
WINDS SHOULD SUBSIDE QUICKLY TWDS SUNSET AS THE HIGH PRESSURE AREA
MOVES CLOSER TO THE MIDWEST. SHOULD SEE SOME PATCHY CIRRUS FROM
TIME TO TIME WITH AREAS EAST OF INTERSTATE 55 SEEING SOME SCT
CU DEVELOP BY LATE THU MRNG. THAT SHOULD QUICKLY DISSIPATE BEFORE
SUNSET.

SMITH
&&

.FIRE WEATHER...
ISSUED 320 AM CDT THU OCT 21 2010
MAIN PROBLEM FOR DAY REMAINS THE DRY CONDITIONS AND WINDS FOR
PORTIONS OF THE SOUTHEAST AND EAST CENTRAL ILLINOIS. WHILE RH
VALUES OF LESS THAN 30% ABOUND...THE FAR SE ALONG THE IL/IN BORDER
SOUTH OF INTERSTATE 74 REMAINS EVEN DRIER. WITH A COLD FRONT
PUSHING OUT OF THE REGION AND HIGH PRESSURE BUILDING IN...WINDS
TONIGHT WILL DROP OFF A BIT...BUT LATE THIS MORNING AND THROUGH
MUCH OF THE AFTERNOON WILL SEE WINDS FROM 15-20 MPH WITH GUSTS TO
25-27 MPH. WINDS WERE POORLY REPRESENTED BY THE MODELS YESTERDAY
AND WITH HEIGHT GRADIENTS AT THE LOW AND MID LEVELS OF THE
ATMOSPHERE INCREASING OVER YESTERDAYS CONDITIONS...NOT WILLING TO
TAKE THE CHANCE AT BORDERLINE RED FLAG CRITERIA TODAY. ISSUED
WARNING FOR SEVERAL COUNTIES IN THE SE AND ALONG THE IL/IN BORDER
FROM NOON TO 6PM.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
ILZ057-063-067-068-072-073.

&&
Hazardous weather outlook, Oct 20, 3:11 PM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT WED OCT 20 2010

ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
311 PM CDT WED OCT 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWESTERLY WINDS GUSTING UP TO 20 MPH AT TIMES WILL COMBINE WITH
LOW RELATIVE HUMIDITY VALUES AND DRY FUEL CONDITIONS TO CREATE A
HEIGHTENED FIRE DANGER THURSDAY AFTERNOON. OPEN BURNING IS
DISCOURAGED.

A STORM SYSTEM WILL SLOWLY EJECT NORTHEASTWARD OUT OF THE DESERT
SOUTHWEST OVER THE WEEKEND...RESULTING IN A PROLONGED PERIOD OF
UNSETTLED WEATHER ACROSS CENTRAL ILLINOIS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:38 PM CDTFrost AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more16 hr

Nearby

Red Flag Warnings in Illinois, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.